Sedatives as a cause of coma tricyclic poisoning

The most common sedative with potential for serious complications in the UK is tricyclic poisoning. This accounts for up to half of all adult admissions with poisoning to ICUs. It is the leading cause of death from drug overdose in patients who arrive in the Emergency Department alive. The typical cluster of signs includes coma within 1-2 hours of ingestion, respiratory depression, dilated pupils, divergent strabismus, myoclonic jerks, and bilateral upgoing plantars. A neutrophilia is commonly seen. Potentially lethal cardiovascular complications occur (arrhythmias and hypotension). The 12-lead ECG on admission can predict toxicity in that the majority of patients at risk for arrhythmias or convulsions will have a QRS width >160 ms. Cardiotoxicity is due to slowing of the first phase of depolarisation through the His-Purkinje system and myocardium with a resulting prolongation of the QRS complex. The development of arrhythmias is made worse by a rapid heart rate, hypoxaemia from upper airway obstruction, acidosis, hypotension, and the anticholinergic effects of tricyclics. Although sinus tachycardia is more common (leading to problems differentiating this from ventricular tachycardia because of the wide QRS), bradyarrhythmias also occur owing to impaired cardiac automaticity. These are treated with temporary pacing, chronotropic drugs, or high dose intravenous glucagon. ECG changes are mainly due to sodium channel blockade and it is thought that sodium loading is one reason why sodium bicarbonate acts as an "antidote" to tricyclic poisoning. In the only human study reported, 91 patients with severe tricyclic poisoning were given sodium bicarbonate. Hypotension was corrected in 96% of patients, QRS prolongation in 80%, and conscious level in 47%. Current recommendations are that 50-100 ml boluses of 8 4% sodium bicarbonate are given when the QRS duration is > 120 ms, and there are malignant arrhythmias or hypotension (after securing the airway, giving oxygen, and administering fluid). Sodium bicarbonate is given even if there is no metabolic acidosis until the arterial pH is 7-4-7-5.

Was this article helpful?

0 0

Post a comment